The summer is winding down and it sure has been a whirlwind. Between a super rainy July and never ending dealings with cancer, I feel like the summer flew by for the Cabral family. We welcomed our little Ollie to the family the day after school let out and we love him to pieces. We are especially grateful for the loving distraction that he gave to all of us through these trying few months.
My scans in June showed progression so I knew that IV chemo was next up for me. First though, I needed to deal with the excruciating pain in my leg/back caused from a tumor on my L5 that was now pressing on my nerve. I had been dealing with this pain form months but was terrified of radiation and tried to hold off as long as I could. Well the time came where I could hold off no longer since the next step would be that I would lose all feeling in my leg and at that point it is hard to reverse.
I started the 10 consecutive days of radiation at the end of June. Much to my surprise radiation (at least my radiation) was a piece of cake. It doesn’t hurt and the technology behind it is amazing. The hardest part for me was laying down flat on the table for the 20 minute session. Around round 5, I was in excruciating pain after the treatment. Apparently this was normal and called a pain “flare up”! Fun! I complete the radiation and started to feel better pretty quickly. I still had some tingling in my legs but the pain had eased up almost completely. Until…….I slipped and fell in the shower! Landing right on my ass and putting pressure right on the area that was just radiated. At first I though I came through unscathed but as the days pressed on I now know I was not so lucky. I had a total of about a week and half of relief and now my leg hurts more than ever. Not constant but the sharp pain that radiates down my leg and back is an unwelcome surprise. I saw the radiation doctor on Monday and will have an MRI next week to see if I have a compression fracture in my spine or if there is something else going on. Plans for both instances have been discussed.
In the midst of dealing with this pain, I reported to DFCI on July 14th to start my new IV chemo Doxil. I went in alone as I was told this infusion should be pretty standard and relatively easy. Well we all now that I strive to be out of the norm 🙂 so this appointment was anything but easy. We were less than 60 seconds of the infusion and my nurse Megan and I were discussing how fun Santa’s Village when I suddenly started to feel funny. At first I had a weird pain in my stomach and then felt like I was burning up. Megan stopped the infusion and let me know I was having an allergic reaction. After that things moved pretty quickly. I remember not being able to breath and begging the nurses to not let me die. Then I passed out (I think) or lost consciousness. When I woke, there were three people in the room trying to help me and get me to focus on breathing then I was out again. When I woke the next time there were 20+ people cramming into my room and all I could make out was the head emergency Dr who was yelling out how to help me. I remember at one point someone yelling “call 911” (DFCI does not have an emergency department so believe it or not an ambulance would have to come and get me and transfer me to the ER next door at Brigham and Women’s) then I head give her EPI. I remember screaming as the pen was pushed into my leg. Then my heart rate spiked and blood pressure dropped. I don’t remember much after that. I must have rebounded ok bc I was not transferred to the ER and was able to recover at DFCI. While I slept my nurse called Trevor to let him know what happened and also tell him that he would need to come and get me. I am so thankful for my parents and sister Sandy. They jumped into action when Trevor called them for help and within seconds had a plan for the kids, dog and to get Trevor into Boston. No questions asked, no discussion. Just helped us out quickly when we most needed it. I am forever grateful and thankful.
Now what, right? Well I was given the option to give up on this med and move to the next one. The next med would definitely make me lose my hair and my quality of life would be drastically changed. I am not ready for that and also do not think that I am at the liberty to pass up on a perfectly good med, so I asked if there was any way we could try Doxil again. There is- through a process called desensitization. I met with the allergist who confirmed that I was a good candidate and we got set up to received the medicine through this new process. There is only one team that deals with this in the whole DFCI network. I was lucky to get an appt and I started on July 29th. I had my second dose yesterday. They mix the medicine in different way and give me the infusion over 7 hours rather than the normal one hour. I get my vitals checked every hour and am watched very closely in case there is a reaction. So far so good. While the long day is tough and the fact that I can no longer bring myself is challenging, I am thankful that right now I am able to receive this medicine. A couple more cycles and I will scans to see if the medicine is working.
It’s funny because when the radiation doctor read my chart the other day and all that I have been through in the past couple of months he said “You just don’t like to be boring huh?” I chuckled. Never boring but I wish I was boring when it comes to cancer. I wish it could just be a little bit easier for me because I am very tired now from it all.
We have managed to fit in a quick getaway to the Cape, many pool days and some other fun activities this summer. The kids and I are looking forward to the new school year and are hoping we can navigate everyone’s extremely busy schedules with ease.
6 thoughts on “The fun never ends in Cancerland”
Always sending strength, love, and prayers!!!! 💪🏾💪🏾🙏🏾🙏🏾❤️❤️
What a crazy series of events! So thankful that there’s a way to give this med a chance. Love you ❤️
Blessed your heart, Sweet Pea. You are the strongest person I’ve ever known. Sending you double hugs😘
I appreciate your posts so much, ,April, with their raw honesty and authenticity. What a scare that must have been! Hopefully the second try of this med will help. My best wishes, Zach’s Mom
It looks like you sure have had an eventful summer. I hate hearing about all the pain your in and how scary that allergic reaction must have been. Woah!!!! Always thinking about you and praying love you April!!